Low BMI Among Risk Factors for Gastrointestinal Side Effects in IPF Patients on Ofev, Study Shows

Low BMI Among Risk Factors for Gastrointestinal Side Effects in IPF Patients on Ofev, Study Shows

Low body mass index (BMI) is a risk factor for nausea and diarrhea as side effects of Ofev (nintedanib) treatment in patients with idiopathic pulmonary fibrosis (IPF), a study has found.

These results also suggest that lower performance status and a full starting dosage are risk factors for nausea specifically, and that experiencing nausea, in turn, is associated with worse lung function over time.

The study, “Gastrointestinal adverse effects of nintedanib and the associated risk factors in patients with idiopathic pulmonary fibrosis,” was published in the journal Nature Scientific Reports.

Nausea and diarrhea are both common side effects of Ofev, a medication used to treat IPF, marketed by Boehringer Ingelheim. However, it is not clear what makes a person treated with Ofev more or less likely to experience these side effects.

To find out, researchers in Japan analyzed data for 77 IPF patients (15.6% female, 85.7% smokers, median age 71 years) who were treated with Ofev at two Japanese hospitals between 2015 and 2018.

Of these patients, 25 (32.5%) experienced nausea, and 27 (35.1%) experienced diarrhea. Although these patients were given additional medications to help control these side effects, 13 with nausea and 10 with diarrhea stopped taking Ofev because of these issues.

Researchers then compared patient characteristics between those who did and did not develop these side effects. They found that a low BMI (a measurement of weight in relation to height) and a higher performance status (a general measurement of disability, with higher scores indicating more functional impairment) were significantly associated with a higher risk of nausea.

The Pulmonary Fibrosis News forums are a place to connect with other patients, share tips and talk about the latest research. Check them out today!

A lower dose of Ofev at the start of treatment (200 instead of 300 mg/day, given to 26 patients due to advanced age and/or poor performance status) was associated with a lower risk of nausea. In other words, those who started at the full dose were more likely to develop nausea.

The researchers noted that, in general, people in Japan have lower BMIs than people in the United States; as a result, they speculated that the recommended dose of 300 mg/day might actually be too high for this patient population, though further research that directly addresses this question is needed.

Regarding diarrhea, only low BMI was found to be a risk factor. Patients who were already taking the anti-inflammatory steroid medication prednisolone prior to beginning Ofev treatment were less likely to develop diarrhea, suggesting that “the addition of a steroid to the treatment regimen may prevent diarrhea,” the researchers wrote.

They also found that IPF patients who experienced nausea had significantly greater mean annual rates of decline in forced vital capacity (FVC), a measurement of lung function, than patients without nausea — 190 vs. 65 mL/year. However, no significant difference was observed for patients with diarrhea.

The team noted that nausea, but not diarrhea, tends to affect a person’s ability to swallow pills; therefore, “a decrease in [Ofev] dosage due to the side effect of nausea may have [lessened] the effect of the drug against a decline in FVC,” the researchers wrote.

Based on the results, the team concluded that “a low BMI is a risk factor for nausea and diarrhea during [Ofev] treatment for IPF. In addition, a poor [performance status], and a full initial dosage of [Ofev] (300 mg/day) can result in nausea during treatment.”

Researchers recommended that “clinicians should plan [Ofev] treatment after careful consideration of these risk factors.”

Additional research, however, is still needed with larger sample groups to confirm the findings.

Marisa holds an MS in Cellular and Molecular Pathology from the University of Pittsburgh, where she studied novel genetic drivers of ovarian cancer. She specializes in cancer biology, immunology, and genetics. Marisa began working with BioNews in 2018, and has written about science and health for SelfHacked and the Genetics Society of America. She also writes/composes musicals and coaches the University of Pittsburgh fencing club.
Total Posts: 110
Patrícia holds her PhD in Medical Microbiology and Infectious Diseases from the Leiden University Medical Center in Leiden, The Netherlands. She has studied Applied Biology at Universidade do Minho and was a postdoctoral research fellow at Instituto de Medicina Molecular in Lisbon, Portugal. Her work has been focused on molecular genetic traits of infectious agents such as viruses and parasites.
×
Marisa holds an MS in Cellular and Molecular Pathology from the University of Pittsburgh, where she studied novel genetic drivers of ovarian cancer. She specializes in cancer biology, immunology, and genetics. Marisa began working with BioNews in 2018, and has written about science and health for SelfHacked and the Genetics Society of America. She also writes/composes musicals and coaches the University of Pittsburgh fencing club.
Latest Posts
  • Esbriet
  • lung cancer risk IPF
  • Ofev side effects
  • Esbriet

3 comments

  1. Mick Def says:

    Not sure if finger pointing at a lower bmi is correct.I didn’t have a lower bmi until I lost 25 lbs.due to Ofev effecting my appetite. Then, the diarrhea started in earnest.

  2. Joe Sheridan says:

    I have been taking Ofev 300 mg daily for the past year I don’t have any nausea or diarrhea but suffer bouts of constipation and major weight loss around 4 stone in the past year

  3. I too started taking OFEV with no side effects, I was on a Palio diet and was working out 5 days a week determined to lose weight and after taking OFEV for about 4 months I started to have some diarrhea and astrological problems.I’m on 150mg twice a day. sometimes I can have a good bowel movement and a few hours later I may have another one but very loose almost like diarrhea, after 1 year I had lost 90 lbs. so my BMI is a lot lower than when I started OFEV.

Leave a Comment

Your email address will not be published. Required fields are marked *